DailyDoctor Archive Specialties Get app
Back to the 26 October 2026 edition

Pearl · 04 of 05

After a fall, review the benzodiazepine

Review and gradually taper benzodiazepines and Z-drugs after a fall in an older adult.

Benzodiazepines and Z-drugs are among the most consistent medication risk factors for falls and hip fracture in older people. A fall, a fracture or an admission is the natural moment to review them.

Most long-term users can taper safely with support; abrupt stopping is what causes harm.

  • Ask about benzodiazepines and Z-drugs, including over-the-counter or borrowed supplies, after any fall.
  • Explain the falls and memory risks and offer a gradual taper.
  • Reduce the dose by about 10–25% every two to four weeks, slower near the end.
  • Offer non-drug sleep measures and treat underlying anxiety or depression.
  • Do not stop abruptly in long-term users because of withdrawal and seizure risk.

Why it matters

A fall is the strongest prompt patients and families will accept for a deprescribing conversation.

Read the rest in the app

You have read your two free briefings this month. The app carries all 27 specialties, every morning, free — and this finding is waiting in it.

QR code to install Daily Doctor
Get Daily Doctor — free

Scan to keep reading on your phone. No account needed to start.

dementiahealthyageingfallsfrailtygeronutrition

Tomorrow morning, before your first patient

One edition a day for geriatrics, written by the desk, every claim tied to its paper. Six minutes.

Get the app — free
Daily Doctor All 27 specialties, every morning. Free.
Get the app